Kansas, 2008

Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2008

June 12 to 13, 2008 · NWS ICT · 45 events in 11 counties and zones

Supercell thunderstorms developed along a nearly stationary frontal boundary across Central and South Central Kansas during the late afternoon hours. The highly sheared environment lead to the supercells producing tornadoes between Wichita, Kansas and Winfield Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$221,000
Crop damage
$41,000
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed along a nearly stationary frontal boundary across Central and South Central Kansas during the late afternoon hours. The highly sheared environment lead to the supercells producing tornadoes between Wichita, Kansas and Winfield Kansas. The supercell thunderstorms evolved into a complex of thunderstorms during the early morning hours of June 13th, 2008. The complex of thunderstorms moved slowly over Southeast Kansas producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 12, 2:09 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 2:09 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT THU JUN 12 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES AGAIN THIS
AFTERNOON AND EVENING...THEN HEAVY RAIN FOR TONIGHT AND INTO
FRIDAY IN SOUTH CENTRAL AND SOUTHEAST KANSAS.

TONIGHT:
THE COLD FRONT HAS BEEN MEANDERING THROUGH THE DAY...MOVING A FEW
MILES NORTH...THEN A FEW MILES SOUTH...ETC. EXPECTATION IS THAT
STORMS WILL DEVELOP ALONG THE FRONT AND AFFECT MUCH OF SOUTH CENTRAL
AND SOUTHEAST KANSAS THIS EVENING. DEEP SHEAR INCREASES TO AROUND 60
KNOTS ACROSS SOUTH CENTRAL KANSAS THIS EVENING AND EVEN ACROSS
SOUTHEAST KANSAS DEEP SHEAR IS OVER 40 KNOTS...SUFFICIENT FOR
SUPERCELLS. MLCAPE VALUES COULD BE OVER 4000 ACROSS PARTS OF
SOUTHEAST KANSAS AS WELL. EARLY ON THIS EVENING...DISCRETE
SUPERCELLS WITH HAIL...WIND...HEAVY RAINFALL AND PERHAPS SOME ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

LATER (AFTER 03Z OR SO) THE THREAT WILL SHIFT TO MAINLY HEAVY
RAINFALL AND FLOODING. WARM CLOUD DEPTHS ARE 3000 TO 4000 KM AND
PLENTY SUFFICIENT FOR HEAVY RAINFALL. AREAS EAST OF THE TURNPIKE
HAVE RECEIVED QUITE A BIT OF PRECIPITATION ALREADY THE PAST COUPLE
WEEKS...AND SOILS ARE STILL SATURATED. WITH THE STORMS CONTINUALLY
AFFECTING THE SAME AREAS...CONFIDENCE IS HIGH THAT THERE WILL BE
SOME FLOODING. WE WILL EXPAND THE FLOOD WATCH WEST TO THE TURNPIKE
AND START IT EARLIER (00Z). HOWEVER...BE AWARE THAT THE HEAVIEST
RAINS ARE EXPECTED OVERNIGHT.

FRIDAY-SATURDAY:
RAIN WILL LIKELY LINGER THROUGH MUCH OF THE DAY ACROSS SOUTHEAST
KANSAS...BUT SHOULD NOT BE SIGNIFICANT. PRECIPITATION WILL BE EAST
OF THE AREA BY FRIDAY EVENING...AND SKIES WILL BE SUNNY FOR SATURDAY
AND ALLOW FOR SOME OF THE MOISTURE TO EVAPORATE. TEMPERATURES SHOULD
BE ABLE TO CLIMB ABOVE NORMAL FOR THIS TIME OF YEAR WITH THE STRONG
SUNSHINE...BUT DEPENDING HOW MUCH PRECIPITATION OCCURS THESE
TEMPERATURES MAY NEED TO BE LOWERED SOME.

SUNDAY-WEDNESDAY:
ANOTHER SURFACE FRONT PUSHES SOUTHEAST ON SUNDAY AND INTO
MONDAY...BRINGING THE NEXT CHANCES FOR THUNDERSTORMS. THERE IS SOME
LOW LEVEL FRONTOGENESIS ACROSS THE AREA DURING THIS TIME....AND
SHEAR AND INSTABILITY ARE ENOUGH FOR POTENTIALLY SEVERE STORMS. WE
DID INCREASE PRECIPITATION CHANCES ESPECIALLY ACROSS THE SOUTHERN
PORTION OF THE FORECAST AREA ESPECIALLY SUNDAY NIGHT THROUGH MONDAY
NIGHT. TUESDAY AND WEDNESDAY SHOULD BE DRY WITH SURFACE HIGH
PRESSURE IN CONTROL...ALTHOUGH THERE ARE SOME SMALL CHANCES FOR
THUNDERSTORMS ACROSS CENTRAL KANSAS EACH EVENING WITH NORTHWEST FLOW
ALOFT. CONFIDENCE IS MODERATE FOR SUNDAY INTO MONDAY...BUT LOWER FOR
TUESDAY AND WEDNESDAY GIVEN THE NORTHWEST FLOW.

SCHRECK

&&

.AVIATION...
FOR THE 18Z TAF SUITE...A QUASI-STATIONARY FRONT FROM NEAR
EMPORIA TO WICHITA WILL BE THE FOCUS FOR CONVECTION...SOME
SEVERE...LATE THIS AFTERNOON THROUGH THE EVENING HOURS.
THE FRONT WILL MOVE SOUTH AS A COLD FRONT TONIGHT. MAINLY
VFR CONDITIONS...WITH MVFR CIGS AND VSBYS EXPECTED IN AND
NEAR CONVECTION THROUGH 12Z-14Z FRI MORNING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  82  59  87 /  90  40  10  10
HUTCHINSON      62  83  58  87 /  80  20  10  10
NEWTON          63  83  58  87 /  90  30  10  10
ELDORADO        65  82  58  86 / 100  40  10  10
WINFIELD-KWLD   67  81  60  87 / 100  50  10  10
RUSSELL         59  84  56  89 /  20  10  10  10
GREAT BEND      59  84  57  89 /  30  10  10  10
SALINA          59  84  57  89 /  50  10  10  10
MCPHERSON       61  83  58  87 /  70  10  10  10
COFFEYVILLE     67  81  60  87 / 100  80  10  10
CHANUTE         67  81  59  86 / 100  80  10  10
IOLA            66  81  58  87 / 100  80  10  10
PARSONS-KPPF    67  81  59  87 / 100  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY AFTERNOON
FOR KSZ053-069>072-083-092>096-098>100.

&&
Hazardous weather outlook, Jun 12, 2:33 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT THU JUN 12 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
333 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A RISK FOR SEVERE THUNDERSTORMS WILL EXIST LATE THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED FOR
AREAS SOUTH OF A LYONS TO ROXBURY TO LOST SPRINGS LINE. HOWEVER
THERE APPEARS TO BE A GREATER RISK FOR VERY LARGE HAIL IN EXCESS OF
GOLF BALL SIZE...STRONG DAMAGING WINDS IN EXCESS OF 70 MPH...AND A
FEW TORNADOES...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS. THIS AREA IS GENERALLY SOUTH OF A HUTCHINSON TO COTTONWOOD
FALLS LINE...AND NORTH OF A CEDAR VALE TO ERIE LINE.

ADDITIONALLY...HEAVY RAINFALL COULD RESULT IN FLOODING...ESPECIALLY
THROUGH PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS
EVENING AND TONIGHT. SEE THE LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ACROSS PARTS OF SOUTH-CENTRAL AND
SOUTHEAST KANSAS FRIDAY AND FRIDAY NIGHT. A FEW OF THE STORMS
COULD BE STRONG WITH HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
TO 50 MPH IN PARTS OF SOUTHEAST KANSAS. ALSO HEAVY RAINFALL AND
FLOODING WILL BE POSSIBLE IN THAT AREA INTO FRIDAY AFTERNOON.

THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON THROUGH MONDAY. AT
THIS TIME IT APPEARS THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED FROM LATE THIS AFTERNOON
THROUGH THE EVENING...ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/KED/ELDER

In the hours before

Local storm report, Jun 12, 5:01 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FUNNEL CLOUD     1 E PEABODY             38.17N 97.09W
06/12/2008                   MARION             KS   STORM CHASER

&&

CDB

The radar

The Wichita radar (KICT), 92 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

24 hail, 11 thunderstorm wind, 4 tornado, 3 flash flood, 2 flood, 1 lightning. Local standard time, as filed.

Tornado, Chase

When
June 12, 5:33 PM CST to 5:39 PM CST
Where
Chase County, 3.71 mi E of Cedar Pt to 6.64 mi SSW of Elmdale
Rating
EF0
Path length
3.53 mi
Path width
75 yd
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.273, -96.752

The tornado caused minor damage to a couple of homesteads.

Tornado, Chase

When
June 12, 6:00 PM CST to 6:12 PM CST
Where
Chase County, 2.61 mi N of Bazaar to 2.57 mi NW of Saffordville
Rating
EF0
Path length
7.96 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.307, -96.522

The tornado moved across open country and caused no damage.

Hail, Kingman

When
June 12, 6:06 PM CST
Where
Kingman County, 4.96 mi NNE of Norwich
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.520, -97.830

Most of the hail stones were around one inch, but a few of the stones measured 2 inches.

Hail, Kingman

When
June 12, 6:20 PM CST
Where
Kingman County, 0.88 mi NE of Norwich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.460, -97.840

Hail, Sedgwick

When
June 12, 7:30 PM CST to 7:35 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.570, -97.350

The hail ranged in size from one inch to one and three quarters inches. The hail was reported a half mile north of 71st and Senaca.

Tornado, Sedgwick

When
June 12, 7:35 PM CST to 7:36 PM CST
Where
Sedgwick County, 2.63 mi SSW of Oaklawn to 2.54 mi WNW of Derby
Rating
EF0
Path length
0.13 mi
Path width
40 yd
Property damage
$750
Reported by
Amateur Radio
Coordinates
37.564, -97.316

A brief tornado touched down in a wheat field. The tornado also knocked down a few power poles.

Hail, Sedgwick

When
June 12, 7:49 PM CST
Where
Sedgwick County, 1.67 mi ESE of (Iab) McConnell Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.607, -97.245

Hail, Butler

When
June 12, 7:50 PM CST
Where
Butler County, 3.45 mi N of Rose Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.620, -97.130

Hail, Butler

When
June 12, 7:51 PM CST
Where
Butler County, 2.87 mi NNW of Rose Hill
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.607, -97.153

Thunderstorm Wind, Butler

When
June 12, 7:51 PM CST
Where
Butler County, 2.87 mi NNW of Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.607, -97.153

Lightning, Butler

When
June 12, 8:00 PM CST
Where
Butler County, Rose Hill
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.570, -97.130

Two people were struck by lightning and transported to the hospital.

Hail, Butler

When
June 12, 8:05 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -96.980

Hail, Butler

When
June 12, 8:29 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Hail, Sumner

When
June 12, 8:42 PM CST
Where
Sumner County, 2.83 mi WSW of Conway Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.390, -97.700

The hail was mainly pea size and a few were penny size.

Hail, Butler

When
June 12, 8:45 PM CST
Where
Butler County, 4.02 mi N of Smileyburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.578, -96.881

Thunderstorm Wind, Butler

When
June 12, 8:49 PM CST
Where
Butler County, 6.37 mi WSW of Latham
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.500, -96.760

Hail, Butler

When
June 12, 8:50 PM CST
Where
Butler County, Smileyburg
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.520, -96.880

Thunderstorm Wind, Butler

When
June 12, 8:50 PM CST
Where
Butler County, 1.95 mi E of Smileyburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.521, -96.844

Hail, Sumner

When
June 12, 8:50 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.390, -97.640

Hail, Butler

When
June 12, 8:52 PM CST
Where
Butler County, 4.14 mi NNE of Smileyburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.578, -96.863

Thunderstorm Wind, Butler

When
June 12, 9:00 PM CST
Where
Butler County, 0.88 mi NE of Latham
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.540, -96.640

Hail, Greenwood

When
June 12, 9:29 PM CST
Where
Greenwood County, 3.89 mi SW of Climax
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -96.270

Tornado, Cowley

When
June 12, 10:06 PM CST to 10:09 PM CST
Where
Cowley County, 4.77 mi ENE of Winfield to 6.61 mi ENE of Winfield
Rating
EF1
Path length
2.15 mi
Path width
75 yd
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
37.281, -96.903

The tornado moved southeast and caused damage to three homesteads. One of the homes along 151st Road had the most extensive damage, including a 5th wheel camper thrown 75 feet and destroyed, a 500 gallon propane tank overturned. The tornado also caused damage to the home and garage, and damage to two outbuildings and several vehicles.

Hail, Harper

When
June 13, 1:20 AM CST
Where
Harper County, 0.69 mi N of Attica
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.240, -98.230

Flash Flood, Wilson

When
June 13, 1:34 AM CST to 7:46 AM CST
Where
Wilson County, 0.78 mi W of New Albany to 0.99 mi NNE of Coyville
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
37.570, -95.944

Heavy rainfall trained across the county. Rainfall amounts ranged from 3.17 inches in Neodesha to 5.00 inches in Fredonia. Quite a few roads were washed out causing a railroad boxcar to spill over in Neodesha. A water rescue also occurred near New Albany when a car was washed off the road. The woman was rescued unharmed.

Hail, Harper

When
June 13, 1:38 AM CST
Where
Harper County, Anthony
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Flood, Woodson

When
June 13, 1:48 AM CST to 6:48 AM CST
Where
Woodson County, 2.2 mi W of Batesville to 2.44 mi ESE of Yates Center
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.833, -95.920

Low water crossings across the southern half of the county were impassible due to high water.

Thunderstorm Wind, Harper

When
June 13, 1:52 AM CST
Where
Harper County, 0.55 mi W of Bluff City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.080, -97.880

The sixty to seventy mph winds also included half inch hail.

Hail, Sumner

When
June 13, 2:08 AM CST
Where
Sumner County, 0.88 mi NW of Caldwell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.040, -97.610

Thunderstorm Wind, Sumner

When
June 13, 2:10 AM CST
Where
Sumner County, 1.79 mi ESE of Corbin
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.110, -97.520

Powerlines were blown down.

Hail, Sumner

When
June 13, 2:20 AM CST
Where
Sumner County, 0.55 mi E of Perth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.170, -97.490

Thunderstorm Wind, Sumner

When
June 13, 2:20 AM CST
Where
Sumner County, 0.55 mi E of Perth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -97.490

Flash Flood, Greenwood

When
June 13, 2:20 AM CST to 9:15 AM CST
Where
Greenwood County, 1.38 mi N of Severy to 2.43 mi E of Fall River
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
37.650, -96.230

KDOT barricaded a portion of highway 77 north of Severly due to water over the road. Also, flooding was reported in the town of Fall river. Several other county roads were underwater.

Hail, Sumner

When
June 13, 2:27 AM CST
Where
Sumner County, South Haven
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
37.050, -97.400

Hail, Sumner

When
June 13, 2:30 AM CST
Where
Sumner County, 4.3 mi E of Hunnewell
Measured
1.5 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.002, -97.342

Ping pong ball sized hail fell on cars along the Kansas Turnpike just north of the state line.

Thunderstorm Wind, Sumner

When
June 13, 2:30 AM CST
Where
Sumner County, 4.38 mi SE of South Haven
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.011, -97.337

A car was blown over at a gas station just north of the Kansas Oklahoma state line along Interstate 35. Also an awning over the gas pumps at the truck stop was blown over and power poles were snapped half way up.

Thunderstorm Wind, Sumner

When
June 13, 2:38 AM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -97.150

Thunderstorm Wind, Cowley

When
June 13, 2:47 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.070, -97.040

Thunderstorm Wind, Cowley

When
June 13, 2:50 AM CST
Where
Cowley County, 3.58 mi S of Arkansas City
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.018, -97.049

A semi truck was blown off of the road, but was still upright along Highway 77 one mile north of the Kansas Oklahoma border.

Hail, Cowley

When
June 13, 2:55 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Hail, Cowley

When
June 13, 2:56 AM CST
Where
Cowley County, 2.76 mi E of Arkansas City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.070, -97.000

Hail, Cowley

When
June 13, 2:56 AM CST
Where
Cowley County, 3.31 mi E of Arkansas City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.070, -96.990

Flash Flood, Wilson

When
June 13, 3:13 AM CST to 11:30 AM CST
Where
Wilson County, 0.72 mi NNE of Fredonia to 0.56 mi NW of Fredonia
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
37.540, -95.816

Widespread street flooding reported throughout the town.

Flood, Elk

When
June 13, 6:35 AM CST to 11:15 AM CST
Where
Elk County, 2.74 mi W of Howard to 3.45 mi W of Howard
Cause
Heavy Rain
Property damage
$100
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
37.470, -96.320

Heavy rainfall produced 4.30 inches of rain with agriculture flooding and some minor road flooding.

Hail, Butler

When
June 13, 8:50 PM CST
Where
Butler County, Smileyburg
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.520, -96.880

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115349, 115355, 113646, 113647, 113648, 113645, 113649, 113650, 113651, 113652, 113654, 113655, 113657, 113659, 113660, 113661, 113663, 113665, 113666, 113668, 113670, 113671, 113644, 113672, 113678, 113679, 116945, 113683, 113686, 113688, 113689, 113690, 113706, 113691, 113693, 113697, 113699, 113703, 113704, 113705, and more.